Article

Fatal adverse effects of injected ceftriaxone sodium in China.

Department of Ophthalmology, General Hospital of PLA, Beijing, China.
Pharmacoepidemiology and Drug Safety (Impact Factor: 2.9). 07/2012; DOI: 10.1002/pds.3232
Source: PubMed

ABSTRACT PURPOSE: The incidence of adverse reactions to ceftriaxone, which is widely used in China, has gradually increased, with an associated increase in patient fatality. An analysis of the reported data from articles published in China highlights the importance and extent of this growing public health problem. METHODS: We identified previously reported cases of adverse effects to ceftriaxone sodium by searching the Chinese Medical Text Database System for reports published between January 2002 and December 2009. The references cited in the articles were examined for additional reports. RESULTS: A total of 17 articles were identified that cited fatal adverse reactions in 22 cases. Most patients had been treated for upper respiratory tract infection and bronchitis and had no reported history of ceftriaxone allergy. Of the patients, 77% were treated with ceftriaxone without undergoing intradermal testing, and 36% were not offered any information on intradermal testing. Concomitant intravenous medications were prescribed in 7 cases, and an overdose of ceftriaxone sodium was prescribed for two patients. The delay between drug administration and the onset of adverse drug reactions occurred within 30 min in 72.7% of the patients. Of the deaths, 73% occurred on the first day of treatment. CONCLUSIONS: The fatal adverse events associated with ceftriaxone occurred because of inappropriate drug usage, drug overdoses, careless medical personnel, poor medical conditions, and possibly poor drug quality. Although some deaths may be unavoidable, the risks can be minimized by the appropriate administration of ceftriaxone and further consultation with the Chinese medical profession and research. Copyright © 2012 John Wiley & Sons, Ltd.

0 Bookmarks
 · 
130 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The flare up phenomenon has most frequently been described with nickel. Not many cases of flare up to drugs have reported in the literature, however we have reported it with different medications. A 31-year-old woman developed an adverse reaction with an antibiotic during her childhood. Prick test with penicillin (100,000 IU/ml), penicilloyl polylysine (PPL), minor determinant mixture (MDM), amoxicillin (200 mg/ml), ampicillin (200 mg/ml) and cephalotin (200 mg/ml), and intradermal test to the same substances diluted in saline were all negative immediately. We performed an oral challenge test with 500 mg of amoxicillin. Twelve hours later, the intradermal test to PPL and MDM became positive (PPL 10 x 10 mm, MDM 8 x 7 mm). All patch tests were positive after 72 hours with erythema, vesicles and infiltration and the patient also had exanthema with pruritus on her entire body. We present one patient with delayed allergic reaction caused by amoxicillin and penicillin, that we all know as Flare up. We suggest that this phenomenon of Flare up occurs by a Type IV mechanism mediated by T-cells without participation of IgE antibodies. The betalactam hypersensitivity mechanism which has usually been described is an IgE mediated reaction, but there are other not very well known mechanisms that are responsible for the delayed reactions.
    Allergologia et Immunopathologia 01/2005; 33(5):282-4. · 1.23 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A selective fixed drug eruption to amoxycillin but not other betalactam drugs is reported. Penicillins are the drugs most frequently implicated in immunological adverse reactions. The most important of these are allergic reactions where an IgE-mediated mechanism is well established. Other immunological mechanisms have been described in reactions, such as haemolytic anaemia, serum sickness, drug-induced nephritis, drug fever and contact dermatitis. Fixed drug eruption (FDE) is a type of drug-induced dermatosis, the immunopathogenesis of which remains unknown. FDE is an uncommon reaction to penicillin derivatives, and very few cases have been reported. We present a case of a selective FDE to amoxycillin (AX), with no reaction to other betalactam drugs. Although one similar case has been reported, the reactivity to other penicillin derivatives was not assessed.
    Clinical and Experimental Dermatology 08/1995; 20(4):339-40. · 1.33 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Hypersensitivity reactions to betalactams (BLs) are classified as immediate or nonimmediate. The former usually appear within 1 h of drug-intake and are mediated by specific IgE-antibodies. Nonimmediate reactions are those occurring more than 1 h after drug-intake, and they can be T-cell mediated. The diagnostic evaluation of allergic reactions to BLs has changed over the last 5 years, for several reasons. Major and minor determinants are no longer commercially available for skin testing in many countries. In immediate allergic reactions, the sensitivity of skin testing and immunoassays is decreasing and new in vitro methods, such as the basophil activation test, are gaining importance for diagnosis. For nonimmediate reactions, skin testing appears to be less sensitive than previous results, although more studies need to be carried out in this direction. Nevertheless, the drug provocation test is still necessary for diagnosis.
    Allergy 02/2009; 64(2):183-93. · 5.88 Impact Factor